Missouri, 2010

Flash Flooding and Hail in Missouri, May 12 to 13, 2010

May 12 to 13, 2010 · NWS LSX · 5 events in 4 counties and zones

Storms developed over the area as a strong storm system moved through the region. Large hail and flash flooding were reported with some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed over the area as a strong storm system moved through the region. Large hail and flash flooding were reported with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 6:07 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 12, 6:07 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT WED MAY 12 2010

.DISCUSSION...
/343 PM CDT WED MAY 12 2010/

HAVE NOT BEEN ABLE TO GET SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS
CNTRL MO AND SWRN IL NEAR I-70 ALONG AND JUST N OF WRMFNT AND ALONG
SWD MOVING OUTFLOW BOUNDARY FROM MRNG CONVECTION ACROSS NERN MO W
CNTRL IL.  STILL EXPECTING AT LEAST ISOLATED THUNDERSTORMS ALONG
THESE CONVERGENT BOUNDARIES AS THE ATMOSPHERE HAS BECOME QUITE
UNSTABLE S OF THE BOUNDARIES THIS AFTN. MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED OVER THE NWRN PORTION OF THE CWA LATER
THIS EVNG AND OVERNIGHT AS A DEVELOPING SFC LOW AND TRAILING CDFNT
APPROACH THE CWA FROM THE W AS THE MID LEVEL LOW OVER WY MOVES
NEWD INTO THE NRN PLAINS. THE BEST THREAT FOR STORMS WILL SHIFT
SLOWLY SEWD THRU THE AREA ALONG AND AHEAD OF THE SEWD ADVANCING
CDFNT. WILL CONTINUE FLASH FLOOD WATCH FOR TGT AND THU ACROSS
CNTRL AND NERN MO AS WELL AS A SMALL PORTION OF W CNTRL
IL...GENERALLY N AND W OF STL. SOME OF THESE AREAS ARE ALREADY
QUITE SATURATED WITH STREAMS RUNNING NEAR BANKFULL DO TO THE HEAVY
RAINS TUE NGT. MOST OF THE STORMS SHOULD PUSH SE OF THE CWA BY
LATE THU NGT WITH THE CDFNT WEAKENING AS THE UPPER LEVEL SUPPORT
MOVES WELL N OF THE AREA. MAY STILL HAVE LINGERING POST FRONTAL
SHOWERS OVER THE SRN PORTION OF THE CWA FRI MRNG AS WEAK SHRTWVS
MOVE NEWD THROUGH THE AREA IN CONTINUED SWLY MID LEVEL FLOW WITH
LINGERING LOW LEVEL MOISTURE OVER SRN MO. A TRANQUIL PERIOD OF
WEATHER EXPECTED FOR FRI AFTN THROUGH AT LEAST SAT MRNG...AS A SFC
RIDGE MOVES EWD THROUGH THE AREA. THE CHANCE OF SHOWERS AND STORMS
WILL RETURN BY SAT AFTN OR NGT WITH RETURN FLOW BRINGING LOW LEVEL
MOISTURE BACK INTO THE CWA. APPEARS THAT THE GFS MODEL HAS SOME
FEEDBACK PROBLEMS AND MAY BE TOO QUICK BRINGING QPF TO MO ALREADY
ON SAT. BETTER CHANCE OF RAIN WILL OCCUR SUN AND SUN NGT AS BOTH
THE GFS AND ECMWF MODELS FORECAST AN UPPER LEVEL TROF AND
ASSOCIATED SFC LOW TO MOVE E-NEWD THRU THE AREA.

GKS

&&

.AVIATION...
/707 PM CDT WED MAY 12 2010/

WEAK OUTFLOW BDRY THRU THE SRN/SWRN PART OF STL METRO HAS BECOME
THE EFFECTIVE SYNOPTIC FNT...BUT IS EXPECTED TO BEGIN TO LIFT NWD
AGAIN ANY HOUR WHICH WILL SHIFT WINDS AROUND TO THE SE-S. MAIN
PCPN THREAT TONIGHT WILL BE FOR AREAS ALG/N OF THIS WRMFNT WHICH
WILL PAINT KUIN AS THE MAIN RECIPIENT OUT OF THE TAF SITES. VFR
CONDITIONS FOUND AT CNTRL MO AND STL METRO WILL ALSO PUSH INTO NRN
MO LATER THIS EVENING WITH NWD PUSH OF WRMFNT. DEVELOPING TSRA
ACTIVITY IN KS SHOULD MOVE EWD WITH THE CDFNT/DRYLN AND WILL
PRIMARILY IMPACT THE FA ON THURSDAY...NOT EXPECTED TO GET INTO STL
METRO UNTIL MID-LATE AFTN. MODELS SHOWING A DECENT SIGNAL OF
POST-FRONTAL PCPN LINGERING FOR SEVERAL HRS. WITH LO LEVEL JET
STREGTHENING OVHD TONIGHT...HAVE WENT AHEAD AND ADDED IN LLWS TO
ALL TAF SITES...AND THIS WILL MIX DOWN AS GUSTY SWLY SFC WNDS ON
THURSDAY AHD OF CDFNT. MVFR CIGS BUILDING IN BHND CDFNT.

SPECIFICS FOR KSTL...TIMED THE OUTFLOW BDRY THRU BY 02Z...BUT
UNCERTAINTY EXISTS UNTIL THIS BEGINS TO MOVE AGAIN. ONCE IT DOES
MOVE...ANTICIPATE IT TO MOVE RAPIDLY AS DEVELOPING LO PRES WAVE
SURGES WRMFNT NWD. OTHERWISE...SEE ABOVE.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-KNOX MO-
     LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO-ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 12, 3:07 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED MAY 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA TONIGHT AS A
COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST AND CENTRAL MISSOURI AS WELL AS A PORTION
OF WEST CENTRAL ILLINOIS. THUNDERSTORMS ACROSS THIS AREA MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. VERY HEAVY
RAINFALL FORM THESE STORMS MAY LEAD TO FLASH FLOODING TONIGHT. A
FLASH FLOOD WATCH IS IN EFFECT TONIGHT ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS
THURSDAY AND THURSDAY NIGHT AS A COLD FRONT MOVES SOUTHEASTWARD
THROUGH THE AREA. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. ADDITIONAL HEAVY RAINFALL MAY LEAD TO FLASH FLOODING AS
WELL THURSDAY. A FLASH FLOOD WATCH CONTINUES IN EFFECT THURSDAY
ACROSS CENTRAL AND NORTHEAST MISSOURI AND A PORTION OF WEST
CENTRAL ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. THE CHANCE OF THUNDERSTORMS WILL
RETURN TO CENTRAL AND EASTERN MISSOURI SATURDAY AFTERNOON OR NIGHT
AND TO MOST OF THE AREA SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Local storm report, May 12, 6:43 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             EDINA                   40.17N  92.17W
05/12/2010  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

&&

BYRD
Special weather statement, May 12, 7:32 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT WED MAY 12 2010

MOZ018-019-026-130215-
KNOX MO-LEWIS MO-SHELBY MO-
832 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...WESTERN LEWIS AND NORTHERN
SHELBY COUNTIES UNTIL 915 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARENCE...OR 8 MILES EAST OF MACON...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  PLEVNA...
  STEFFENVILLE...
  KNOX CITY...
  GREENSBURG...
  LA BELLE...
  LEWISTOWN...
  COLONY...
  LEONARD...
  BETHEL...
  NOVELTY...
  HURDLAND...
  NEWARK...
  BARING...
  MONTICELLO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, May 12, 8:33 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
933 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             1 WNW KNOX CITY         40.15N  92.02W
05/12/2010  E0.70 INCH       KNOX               MO   TRAINED SPOTTER

&&

BYRD

The radar

The Quad Cities radar (KDVN), 192 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
May 12, 8:42 PM CST
Where
Lewis County, 0.88 mi WSW of Deer Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.213, -91.914

Hail, Boone

When
May 13, 12:47 AM CST to 12:57 AM CST
Where
Boone County, 2.9 mi WSW of Columbia to 2.6 mi WNW of Shaw
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.933, -92.379

A swath of large hail fell across Columbia ranging in size from an inch to one and three quarters of an inch in diameter.

Flash Flood, Knox

When
May 13, 1:30 AM CST to 7:30 AM CST
Where
Knox County, Greensburg to 3.65 mi SE of Hurdland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.300, -92.220

Over three inches of rain fell on already saturated soils causing flash flooding. Numerous roads were flooded including Route E south of Knox City and State Route 151 near Novelty.

Flash Flood, Boone

When
May 13, 5:00 AM CST to 9:00 AM CST
Where
Boone County, 1.54 mi NE of Mc Baine to 2.23 mi WSW of Rucker
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.894, -92.428

Several inches of rain fell on already saturated soils causing flash flooding. Several roads were closed due to flooding including Blackfoot Road on the north side of Columbia and Tri-City Lake Road at intersection with Highway CC, west of Centralia.

Thunderstorm Wind, St. Louis

When
May 13, 5:41 PM CST to 5:52 PM CST
Where
St. Louis County, 2.38 mi ENE of South Bellefontaine to (Stl)lambert Fld St
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.661, -90.508

Thunderstorm winds blew down several 14 to 16 inch diameter tree limbs on the east side of Chesterfield. Also, the winds blew off part of the roof of a small storage building just north of Lambert Field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235608, 235609, 235612, 235610, 235613.